Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Jackson, KY

February 5, 2020McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Feb 5, 2020, 8:22 PM EST for McCreary County, Whitley County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 8:22 PM EST (01:22 UTC)
Expired
Feb 6, 2020, 12:00 AM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 9:18 PM ESTFLASH FLOOD1 Sw Hollyhill, KYSEVERAL ROADS WERE REPORTED TO HAVE BEEN FLOODED ALONG OSBORN CREEK AND STRUNK VICINITY. HIGH WATER SIGNS ARE IN PLACE AND COUNTY OFFICIALS ARE ADVISING WATER OVER GRANNY HOLT KNOB ROAD IS TOO DEEP TO TRAVEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS53 KJKL 060122
FFWJKL
KYC147-235-060515-
/O.NEW.KJKL.FF.W.0001.200206T0122Z-200206T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
822 PM EST Wed Feb 5 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern McCreary County in south central Kentucky...
  Southwestern Whitley County in south central Kentucky...

* Until 1215 AM EST.

* At 822 PM EST, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Williamsburg, Bon, Ayers, Duckrun, Emlyn, Zion Hill, Redbird,
  Jellico Creek, Pine Knot, Suttons Mill, Yaden and Krupp.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3660 8457 3681 8436 3676 8405 3659 8422

$$

GREIF
2 follow-up statements
152 
WGUS73 KJKL 060233
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
933 PM EST Wed Feb 5 2020

KYC147-235-060515-
/O.CON.KJKL.FF.W.0001.000000T0000Z-200206T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCreary KY-Whitley KY-
933 PM EST Wed Feb 5 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EST FOR
SOUTHEASTERN MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES...

At 932 PM EST, local law enforcement reported heavy rain in the 
warned area has resulted in several roads under water and some 
impassable. Up to three inches of rain have already fallen. Flash 
flooding is under way or expected to begin shortly.

Some locations that will experience flooding include...
Williamsburg, Bon, Ayers, Duckrun, Emlyn, Zion Hill, Redbird, Jellico
Creek, Pine Knot, Suttons Mill, Yaden and Krupp.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3660 8457 3681 8436 3676 8405 3659 8422

$$

GREIF
487 
WGUS73 KJKL 060500
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1200 AM EST Thu Feb 6 2020

KYC147-235-060509-
/O.CAN.KJKL.FF.W.0001.000000T0000Z-200206T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCreary KY-Whitley KY-
1200 AM EST Thu Feb 6 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCREARY AND SOUTHWESTERN
WHITLEY COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures. 
A Flood Warning is now in effect for the area until 6 am EST. 

LAT...LON 3660 8457 3681 8436 3676 8405 3659 8422

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 7:55 PM EST, 27 minutes earlier.

Area forecast discussion, Feb 5, 7:55 PM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
755 PM EST Wed Feb 5 2020

.UPDATE...
Issued at 755 PM EST WED FEB 5 2020

00z sfc analysis shows a deepening area of low pressure running
northeast toward eastern Kentucky. A warm front associated with
this lifting low has moved into the southern tier of JKL counties
with showers, some heavy rain, and even thunder/lightning. Look
for the heaviest rains to continue through our southern counties
with this boundary and the low's path. This area and points north
are under a flood watch now in effect through 7 am Thursday
morning and a large urban and small stream flood advisory has been
issued for this evening down there. Currently, under overcast
skies temperatures and dewpoints are running from the mid 30s
northwest, on the cold side of the system, to the mid 50s in the
southeast on the warm side. Winds are northeasterly north of the
warm front with south winds just on the border of Tennessee
beneath that boundary. Have updated the forecast grids to beef up
PoPs and QPF in our south as well as to tighten up the baroclinic
zone with cooler temps in the northwest per current conditions
and the CONSShort. Did also add in more fog through the night.
These updated grids have been sent to the NDFD and web servers. An
update to the FFA and set of zones will be issued shortly, as
well.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 353 PM EST WED FEB 5 2020

An active weather pattern is on tap for eastern Kentucky through
the end of the week. We will see periods of moderate rain showers
through the day on Friday, along with perhaps a few thunderstorms
this evening and tonight. These periods of rain could be locally
heavy at times, and could lead to flooding issues for portions of
eastern Kentucky. The flood watch has been left in effect to
account for any flooding issues we may experience. The latest
model data has been split between shifting the axis of heaviest
rain to our southeast, and bringing heavy rain into our
southwestern counties. That being said, we went ahead and used a
modified version of the model data that has the heaviest rain in
our southeast, and increased QPF amounts in our southwest per the
rest of the model data and current radar/convective trends. The
rain should slowly taper off Thursday night, and transition to a
rain/snow mix and eventually all snow, as cold air begins to
filter into the area.

Temperatures will run above average, with tonights lows expected
to only fall into the 40s and 50s. Highs on Thursday should surge
into the mid to upper 50s across most of the area, as southerly to
southwesterly flow sets up across the area. The winds should be 5
to 10 mph with a few gusts possible.

.LONG TERM...(Friday through Wednesday)
Issued at 341 PM EST WED FEB 5 2020

We begin the period Friday with the slightly negatively tilting
500mb trough axis progressing across the Ohio Valley, as a surface
low progresses northward into the Mid Atlantic. We will see
falling temperature in the wake of this low as winds become more
westerly overtime. This will lead to snow or perhaps a rain/snow
mix given the lack of much in the way of diurnal heating Friday.
The only question would be if we can accumulate given the warmer
ground temperatures going into the event. There is also questions
to the amount of lift in the DGZ even though we do keep ample ice
in place. All this said did raise amounts some, but overall think
this is a bit more tricky given the previously mentioned concerns.
This leads to amounts generally below and inch but close to an
inch in spots.

Then by Saturday we have another shortwave that rides through the
upper level flow. This could lead to another round of rain and/or
snow showers. The question here is are temperatures going to be
low enough under more southerly flow in the boundary layer.
Therefore opted to go more in the way of rain for Saturday. In the
wake of this feature we will see high pressure progress quickly
east under zonal flow aloft. If we clear on Saturday night we
could see some decent temperature splits in the east and did add
some with this forecast package.

Then as we move into the next week another stretched out frontal
boundary progresses into the Ohio Valley. This will bring another
round of rain going into early next week. Then perhaps a break
comes as high pressure progresses across the Ohio Valley. Then by
the end of the period another system comes down the pike, but the
models are in quite a bit of disagreement on this next system.
Therefore undercut the blend PoPs into the chance range until
better certainty comes with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 730 PM EST WED FEB 5 2020

The aviation forecast through the period will be caught up in the
weather effects of the deepening sfc low passing through eastern
Kentucky into Thursday morning. As such, LIFR or worse conditions
can be expected for much of the time, with only a brief period of
improvement anticipated just as the low moves overhead. Low CIGs
and occasionally low VIS will be the rule during this time. Sfc
winds will be generally at 10 kts or less, but some LLWS from the
southwest will be possible this evening and early overnight for
our northern airports. Conditions could improve quicker than
depicted in the TAFs late in the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST Thursday for KYZ058-068-069-079-080-
083>088-107>120.

&&

UPDATE...GREIF
SHORT TERM...AR
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, Feb 5, 3:57 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
357 PM EST Wed Feb 5 2020

KYZ044-050>052-059-060-104-106-070000-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Clay City, Stanton,
Frenchburg, Sandy Hook, and West Liberty
357 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and tonight, generally
south of I-64.

Another round of moderate rainfall may lead to localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of rainfall from the past few days may lead to
significant rises on rivers Thursday through Friday.

Any remaining rain will change to snow Thursday night and Friday.
Minor snow accumulations will be possible, with amounts of
generally less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ058-068-069-079-080-083>088-107>120-070000-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
357 PM EST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
THURSDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and tonight.

Another round of widespread heavier rainfall may lead to flooding
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of rainfall from the past few days may lead to
significant rises on rivers Thursday and Friday.

Any remaining rain will change to snow Thursday night and Friday.
Minor snow accumulations will be possible, with amounts of
generally less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Thursday to report
instances of flooding.

AR/DJ

In the hours before

Local storm report, Feb 5, 7:10 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 ENE HOLLYHILL         36.67N 84.31W
02/05/2020  E3.00 INCH       MCCREARY           KY   PUBLIC

            ESTIMATED 3 INCHES OF RAIN TODAY WITH A
            HEAVY DOWNPOUR NOW INCLUDING THUNDER AND
            LIGHTNING.

&&

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 7:16 PM ESTAreal Flood AdvisoryJKLBell, Knox, McCreary, Wayne, Whitley3 hr
Feb 5, 8:32 PM ESTSpecial Weather StatementJKLLetcher43 min
Feb 5, 8:38 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Perry3 hr
Feb 5, 9:19 PM ESTFlash Flood WarningJKLBell, Knox, Whitley3 hr
Feb 5, 9:45 PM ESTRiver Flood WarningJKLKnox4 days
Feb 5, 9:45 PM ESTRiver Flood WarningJKLWhitley10 days
Feb 5, 9:46 PM ESTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley3 hr
Feb 5, 10:27 PM ESTRiver Flood AdvisoryJKLOwsley57 hr
Feb 5, 10:53 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 5 more3 hr
Feb 5, 10:54 PM ESTRiver Flood AdvisoryJKLHarlan4 hr
Feb 5, 10:54 PM ESTRiver Flood AdvisoryJKLBell54 hr
Feb 5, 11:58 PM ESTAreal Flood WarningJKLBell, Knox, McCreary, Whitley15 hr
Feb 6, 2:26 AM ESTRiver Flood WarningJKLHarlan23 hr
Feb 6, 2:40 AM ESTRiver Flood WarningJKLBell42 hr
Feb 6, 7:24 AM ESTAreal Flood WarningJKLBell, Clay, Harlan, Knott, Knox, Laurel and 6 more6 hr
Feb 6, 7:46 AM ESTRiver Flood AdvisoryJKLHarlan12 hr
Feb 6, 10:41 AM ESTRiver Flood WarningJKLLee47 hr
Feb 6, 10:41 AM ESTRiver Flood WarningJKLLetcher4 hr
Feb 6, 10:41 AM ESTRiver Flood WarningJKLPerry19 hr
Feb 6, 10:41 AM ESTRiver Flood WarningJKLClay12 hr
Feb 6, 10:41 AM ESTRiver Flood WarningJKLOwsley36 hr
Feb 6, 1:11 PM ESTAreal Flood WarningJKLBell, Clay, Harlan, Knott, Knox, Leslie and 4 more6 hr
Feb 6, 2:50 PM ESTAreal Flood WarningJKLBell, Knox, Whitley6 hr
Feb 6, 2:50 PM ESTRiver Flood AdvisoryJKLLetcher5 hr
Feb 6, 3:14 PM ESTWinter Weather AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more22 hr
Feb 6, 5:01 PM ESTRiver Flood WarningJKLPike11 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.